Missouri, 2024

Hail in Missouri, May 7, 2024

May 7, 2024 · NWS PAH · 1 event in 1 county or zone

A line of thunderstorms moved across Southeast Missouri and Southwest Illinois during the early morning hours of the 7th. MLCAPE values were around 1000 J/kg while effective bulk shear was 40 kts and trending higher.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms moved across Southeast Missouri and Southwest Illinois during the early morning hours of the 7th. MLCAPE values were around 1000 J/kg while effective bulk shear was 40 kts and trending higher. The line slowly weakened as it crossed the Quad State, with sub-severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 1:11 AM CST, 3 hours 29 minutes earlier. Its key messages:

  • Several rounds of showers and thunderstorms are expected through Wednesday night. Strong to severe storms are possible early this morning and may fire up again later in the day and evening.
  • A more significant and widespread severe thunderstorm outbreak is expected Wednesday-Wednesday night.
  • After the big storm system's passage, a markedly cooler and drier air mass will spread over the region, returning more Spring-like temperatures with highs generally in the 70s and refreshingly lower humidity for the week's end.
Area forecast discussion, May 7, 1:11 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
211 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Several rounds of showers and thunderstorms are expected
  through Wednesday night. Strong to severe storms are possible
  early this morning and may fire up again later in the day and
  evening.

- A more significant and widespread severe thunderstorm
  outbreak is expected Wednesday-Wednesday night.

- After the big storm system's passage, a markedly cooler and
  drier air mass will spread over the region, returning more
  Spring-like temperatures with highs generally in the 70s and
  refreshingly lower humidity for the week's end.

&&

.DISCUSSION...
Issued at 200 AM CDT Tue May 7 2024

Isentropic upglide shower initiation in our northeast is ongoing
at this writing, while a strong-severe convective line
approaches from the west. Models all drive this line toward us
thru the morning, generally waning in intensity with time, but
as we evolve with an uptick in lapse rates and bulk shear,
particularly in our western counties, there may be enough to
continue fueling for a strong-severe threat over western ptns
of the FA past daybreak.

Afterwards, there could be a general lull in activity until
diurnal destabilization fires additional convective growth this
afternoon. The models all suggest the prime axis of this
development will be across the Ohio Valley, along/ahead of the
approaching cold front, with increasing pops across our north
and east. As a result, the day1 outlook now dips the ENH risk
into a few of our southwest IN/northwest KY counties for the
all hazards afternoon/evening severe risk. The nearing presence
of the upper jet max increases bulk shear and 700-500 mb lapse
rates best in this region to heighten severe concerns.

After the aforementioned wave plays out, the later Tuesday night
lull period is still expected, as the atmosphere continues
explosive growth to 40-50+ kts bulk shear as lapse rates balloon
to 8C by Wednesday afternoon/evening. All model data indicates a
widespread all hazards severe event that could last into the
better part of the night. Caution, warm sector convective
initiation could begin the severe threat over portions of the
region as early as mid-late Wednesday morning, as we warm sector
again; but the more widespread/significant severe expectation
remains for the broader system approach/passage Wednesday
afternoon/evening into Wednesday night.

In addition to the anticipated all hazards severe, a threat of
localized flooding Tue-Wed exists over the course of time with
multiple rounds of heavy rainfall possible. And non thunderstorm
gradient winds are still forecast with upwards to 30-35 mph gust
potential, generally in the afternoons.

The parent long wave trof driving this entire system rotates
across the FA thereafter, transitioning our almost summer-like
warmth/humidity to a significantly cooler/drier air mass by
week's end. We'll see highs in the 80s drop thru the 70s (some
upper 60s still possible north) while dew points plummet from
values near 70 at their peak, thru the 50s to the 40s by
Friday into the weekend. While this period will be drier, we
won't necessarily be devoid of pops while the long wave trof
maintains its heart over the Ohio Valley, with mainly daytime
destabilization showers retained in some form/fashion until its
passage. Note, the 6-10 day outlook continues with a projection
of below normal temperatures as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 200 AM CDT Tue May 7 2024

VFR CIGS will lower to/thru MVFR as the convective line
approaches this morning. Accompanying threat of TSRA will drop
VSBYS into restricted categories as well. A mid morning-early
afternoon lull in the by then waning activity will offer the
next chance for improvement to VFR, which may be temporary as
diurnal destabiliation heightens storm chances again this
afternoon. Further deterioration in CIGS/VSBYS to restricted
categories are forecast then. In additiona, increasingly gusty
south winds outside of thunderstorms will see peak gusts
approach 30 kts this afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 7, 3:21 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
421 AM CDT Tue May 7 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
421 AM CDT Tue May 7 2024 /521 AM EDT Tue May 7 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Approaching thunderstorms from the west this morning could become
strong to severe, particularly across the Ozarks of southeast
Missouri, where all severe weather hazards from damaging winds and
large hail to tornadoes are possible. Additional thunderstorm
development this afternoon and evening may also pose an all severe
hazards threat to the broader area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A significant severe thunderstorm outbreak is possible Wednesday,
especially Wednesday afternoon and evening, with damaging winds,
large hail, and tornadoes. Localized flooding is also an impact
hazard where repeat heavy rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning for the Ozarks
counties in southeast Missouri, where active Tornado Watch 194 is
in effect generally along and west of a line from Perryville to
Poplar Bluff through 8 AM CDT.

Spotter activation may be requested again Tuesday afternoon and
especially Wednesday afternoon and evening.

In the hours before

Special weather statement, May 7, 3:12 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
412 AM CDT Tue May 7 2024

MOZ107-070945-
Carter MO-
412 AM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARTER COUNTY
THROUGH 445 AM CDT...

At 412 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 13 miles west of Van Buren, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Van Buren and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.

&&

LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9077 3704 9078 3682 9119
      3683 9122
TIME...MOT...LOC 0912Z 240DEG 49KT 3703 9125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07
Special weather statement, May 7, 3:46 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
446 AM CDT Tue May 7 2024

MOZ100-107-109-071000-
Butler MO-Carter MO-Wayne MO-
446 AM CDT Tue May 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CARTER...WESTERN
WAYNE AND NORTHWESTERN BUTLER COUNTIES THROUGH 500 AM CDT...

At 446 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Annapolis to near Brush Arbor. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Piedmont, Greenville, Sam A. Baker State Park, Ellsinore,
Williamsville, Hendrickson, Brush Arbor, Lodi, and Mill Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.

&&

LAT...LON 3705 9078 3714 9078 3714 9076 3717 9076
      3717 9074 3718 9074 3727 9073 3727 9055
      3732 9055 3731 9043 3689 9045 3688 9078
      3705 9090
TIME...MOT...LOC 0946Z 252DEG 37KT 3728 9067 3686 9069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07
Special weather statement, May 7, 4:04 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
504 AM CDT Tue May 7 2024

MOZ076-086-100-071045-
Wayne MO-Bollinger MO-Perry MO-
504 AM CDT Tue May 7 2024

...STRONG THUNDERSTORMS WILL IMPACT BOLLINGER...WESTERN PERRY AND
NORTHEASTERN WAYNE COUNTIES THROUGH 545 AM CDT...

At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saco to near Greenville. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Perryville, Marble Hill, Greenville, Sam A. Baker State Park, St.
Mary, Patton, Lodi, Leopold, Alliance, Cascade, Grassy,
Sedgewickville, Lithium, Glenallen, and Silver Lake.

This includes Interstate 55 between Mile Markers 127 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.

&&

LAT...LON 3732 9055 3732 9014 3764 9015 3787 8995
      3787 8990 3791 8984 3725 8990 3703 9058
TIME...MOT...LOC 1004Z 248DEG 41KT 3737 9042 3708 9046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07
Special weather statement, May 7, 4:30 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
530 AM CDT Tue May 7 2024

ILZ080-084-071115-
Perry IL-Jackson IL-
530 AM CDT Tue May 7 2024

...STRONG THUNDERSTORMS WILL IMPACT PERRY AND JACKSON COUNTIES
THROUGH 615 AM CDT...

At 529 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lively Grove to near Perryville. Movement
was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murphysboro, Du Quoin, Pinckneyville, Ava, Tamaroa, Willisville,
Grand Tower, Cutler, Dowell, Campbell Hill, Vergennes, Gorham, and
St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Missouri.

&&

LAT...LON 3821 8915 3814 8915 3760 8938 3760 8945
      3756 8947 3757 8950 3757 8952 3758 8952
      3758 8948 3760 8948 3764 8952 3769 8952
      3771 8958 3775 8962 3775 8966 3778 8966
      3782 8968 3796 8959 3822 8959
TIME...MOT...LOC 1029Z 247DEG 46KT 3835 8970 3767 8983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
May 7, 4:40 AM CST
Where
Perry County, 2.29 mi WNW of Perryville
Measured
1 in hail
Reported by
Public
Coordinates
37.730, -89.910

Hail measured to quarter size was reported via mPING to have occurred west of Perryville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181725.